Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 63, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2020, 4:45 AM CDT for 7 counties in Iowa. It was in force for 45 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2020, 4:45 AM CDT (09:45 UTC)
- Expired
- Jun 5, 2020, 5:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clarke County, IA, Dallas County, IA, Jasper County, IA, Madison County, IA, Marion County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:49 AM CDT | TSTM WND DMG | 2 S Windsor Heights, IA | LARGE TREE DOWN NEAR 63RD STREET AND RAILROAD AVENUE. TREE ALSO BROUGHT DOWN POWER LINE. TIME ESTIMATED FROM RADAR. |
| Jun 5, 4:50 AM CDT | TSTM WND DMG | 1 Nw West Des Moines, IA | TREE SNAPPED AT BASED. VIA WHO TV. TIME ESTIMATED. |
| Jun 5, 4:50 AM CDT | TSTM WND DMG | Urbandale, IA | LARGE TREE BRANCH DOWN. PHOTO AND REPORT VIA SOCIAL MEDIA. TIME ESTIMATED. |
| Jun 5, 4:54 AM CDT | TSTM WND DMG | 2 W Spring Hill, IA | A FEW LARGE BRANCHES BLOWN OUT OF TREES. TIME ESTIMATED BY RADAR. |
| Jun 5, 4:55 AM CDT | TSTM WND DMG | 1 E Windsor Heights, IA | 6 INCH DIAMETER TREE BRANCH DOWN. TIME ESTIMATED. |
| Jun 5, 4:55 AM CDT | TSTM WND DMG | 3 Nw Des Moines, IA | 6 TO 8 INCH LIMB DOWN NEAR DRAKE. VIA WOI TV. TIME ESTIMATED. |
| Jun 5, 4:58 AM CDT | TSTM WND DMG | 3 E Des Moines Int Airp, IA | TREE BRANCHES AND POWER LINES DOWN NEAR SE 5TH STREET AND HART AVENUE. TIME ESTIMATED. |
| Jun 5, 5:00 AM CDT | TSTM WND GST 58 | Des Moines Int Airport, IA | DES MOINES ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:02 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2024 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
524
WUUS53 KDMX 050945
SVRDMX
IAC039-049-099-121-125-153-181-051030-
/O.NEW.KDMX.SV.W.0063.200605T0945Z-200605T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
445 AM CDT Fri Jun 5 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Polk County in central Iowa...
Madison County in south central Iowa...
Northwestern Marion County in south central Iowa...
Southwestern Jasper County in central Iowa...
Northwestern Clarke County in south central Iowa...
Southeastern Dallas County in central Iowa...
Warren County in south central Iowa...
* Until 530 AM CDT.
* At 444 AM CDT, severe thunderstorms were located along a line
extending from Saylorville to near Earlham, moving southeast at 45
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Indianola, Altoona, Waukee, Norwalk, Pleasant Hill, Winterset,
Windsor Heights, Carlisle, Bondurant, Saylorville, Mitchellville,
Monroe, Pleasantville and Prairie City.
This includes the following highways...
Interstate 35 between mile markers 42 and 72, and between mile
markers 87 and 93.
Interstate 80 between mile markers 110 and 127, and between mile
markers 129 and 150.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4110 9402 4116 9401 4116 9405 4143 9424
4178 9346 4148 9305 4105 9398
TIME...MOT...LOC 0944Z 334DEG 37KT 4166 9365 4147 9409
HAIL...<.75IN
WIND...70MPH
$$
Donavon2 follow-up statements
636
WWUS53 KDMX 051016
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
516 AM CDT Fri Jun 5 2020
IAC049-051025-
/O.CAN.KDMX.SV.W.0063.000000T0000Z-200605T1030Z/
Dallas IA-
516 AM CDT Fri Jun 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and central Iowa.
LAT...LON 4110 9402 4116 9401 4116 9405 4119 9407
4164 9327 4148 9305 4105 9398
TIME...MOT...LOC 1015Z 334DEG 37KT 4140 9348 4121 9392
$$
IAC039-099-121-125-153-181-051030-
/O.CON.KDMX.SV.W.0063.000000T0000Z-200605T1030Z/
Polk IA-Madison IA-Marion IA-Jasper IA-Clarke IA-Warren IA-
516 AM CDT Fri Jun 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN POLK...SOUTHEASTERN MADISON...NORTHWESTERN MARION...
SOUTHWESTERN JASPER...NORTHWESTERN CLARKE AND WARREN COUNTIES...
At 515 AM CDT, severe thunderstorms were located along a line
extending from near Indianola to 8 miles southwest of Avenue Of The
Saints Event Center, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indianola, Carlisle, Monroe, Pleasantville, Prairie City, Avenue Of
The Saints Event Center, Hartford, St. Charles, Runnells, New
Virginia, Truro, Martensdale, St. Marys, East Peru, Ackworth, Swan,
Spring Hill, Sandyville and Lake Ahquabi State Park.
This includes Interstate 35 between mile markers 42 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4110 9402 4116 9401 4116 9405 4119 9407
4164 9327 4148 9305 4105 9398
TIME...MOT...LOC 1015Z 334DEG 37KT 4140 9348 4121 9392
HAIL...<.75IN
WIND...60MPH
$$
Hagenhoff442
WWUS53 KDMX 051029
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
529 AM CDT Fri Jun 5 2020
IAC039-099-121-125-153-181-051038-
/O.EXP.KDMX.SV.W.0063.000000T0000Z-200605T1030Z/
Polk IA-Madison IA-Marion IA-Jasper IA-Clarke IA-Warren IA-
529 AM CDT Fri Jun 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK...
SOUTHEASTERN MADISON...NORTHWESTERN MARION...SOUTHWESTERN JASPER...
NORTHWESTERN CLARKE AND WARREN COUNTIES WILL EXPIRE AT 530 AM CDT...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and central Iowa.
LAT...LON 4110 9402 4116 9401 4116 9405 4119 9407
4164 9327 4148 9305 4105 9398
TIME...MOT...LOC 1028Z 334DEG 37KT 4130 9342 4111 9386
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:33 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 5, 3:33 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 333 AM CDT Fri Jun 5 2020 .DISCUSSION.../Today through Thursday/ Issued at 318 AM CDT Fri Jun 5 2020 Storms developed yesterday afternoon along an instability axis across northern Iowa, aided later by a shortwave and a surface low and frontal boundary shifting into the state. Large hail and damaging wind along with heavy rain occurred with these storms into the early morning hours of Friday. The main shortwave across the north will shift into the Great Lakes today as an upper level ridge rebuilds across the west. Later this afternoon, all the models are consistent with dropping another shortwave across southern/eastern Nebraska then across southern Iowa and northern Missouri. Coincident with this, the cold front that made its way across Iowa will stall over northern Missouri. The interaction of the wave with the frontal boundary will bring a renewed chance for thunderstorms mainly to Missouri but southeast Iowa will likely see at least some isolated convection that may produce large hail and damaging wind, mainly this evening. This wave will exit the area by Saturday morning. For the weekend, a large upper level ridge of high pressure builds in bringing sunny skies, warm temperatures and little chance for precipitation. By late Monday, the remains of Cristobal will swing up from the Gulf into the Southern Plains. This will break down the upper ridge and shove it to the east allowing a deep trough over the Rockies to nose into the Plains, all while Cristobal moves into the Upper Midwest and Northern Great Lakes. This will bring a prolonged period of showers and thunderstorms to Iowa from late Monday night through Wednesday as well as cooler temperatures. By Thursday upper level ridging begins to build back into the region bringing warmer temps back along with a dryer period. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1044 PM CDT Thu Jun 4 2020 Scattered thunderstorms have managed to sustain themselves along and north of the highway 20 corridor, impacting KFOD, and KALO mainly. Storms in this area will continue and any that pass over TAF sites will be capable of large hail and strong/damaging wind. Overnight, more widespread thunderstorms will push across the state with a widespread threat for large hail and damaging wind. VFR conditions are mainly expected but in storms, MVFR cigs/vsbys will be possible, along with strong wind. Storms pass east in the morning with VFR conditions for the remainder of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...FAB AVIATION...FAB
Hazardous weather outlook, Jun 5, 2:51 AM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 251 AM CDT Fri Jun 5 2020 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-060800- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- 251 AM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight There is a slight risk for severe storms this morning. Large hail and damaging wind are the main threats. Locally heavy rainfall may cause rises in rivers and ponding of water. There is a slight chance for non-severe storms far southwest late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance for non-severe thunderstorms far north Saturday night and Sunday morning. Additional thunderstorm chances are forecast Monday night through Wednesday. It is too early to determine severity at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning. IAZ050-061-062-073>075-083>086-094>097-060800- Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Decatur-Wayne-Appanoose-Davis- 251 AM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk for severe storms this morning. Large hail and damaging wind are the main threats. Locally heavy rainfall may cause rises in rivers and ponding of water. There is a marginal risk for a few severe storms again this afternoon and evening far southeast. Isolated large hail and damaging wind would be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorm chances are forecast Monday night through Wednesday. It is too early to determine severity at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning. FAB
In the hours before
Local storm report, Jun 5, 4:11 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TSTM WND GST BAGLEY 41.85N 94.43W
06/05/2020 E60 MPH GUTHRIE IA EMERGENCY MNGR
60+ MPH WINDS REPORTED IN BAGLEY.
&&Local storm report, Jun 5, 4:20 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND GST BAYARD 41.85N 94.56W
06/05/2020 E70 MPH GUTHRIE IA FIRE DEPT/RESCUE
BAYARD FIRE DEPT REPORTS 70+ MPH WIND GUSTS
AND DOWN TREE LIMBS.
&&Local storm report, Jun 5, 4:26 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND GST 2 WSW MINBURN 41.75N 94.06W
06/05/2020 E60 MPH DALLAS IA FIRE DEPT/RESCUE
&&Local storm report, Jun 5, 4:33 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
433 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM HAIL 2 W MURRAY 41.04N 93.98W
06/05/2020 E1.00 INCH CLARKE IA TRAINED SPOTTER
&&
ANSORGELocal storm report, Jun 5, 4:40 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 AM TSTM WND GST DALLAS CENTER 41.68N 93.96W
06/05/2020 E70 MPH DALLAS IA TRAINED SPOTTER
ESTIMATED WINDS OF 60 TO 70MPH.
&&
ANSORGELocal storm report, Jun 5, 4:44 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM TSTM WND GST 2 ESE WAUKEE 41.59N 93.83W
06/05/2020 E60 MPH DALLAS IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:37 PM CDT | Special Weather Statement | DMX | Tama | 38 min |
| Jun 4, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 30 min |
| Jun 4, 7:48 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 27 min |
| Jun 4, 7:52 PM CDT | Special Weather Statement | DMX | Wright | 53 min |
| Jun 4, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 35 min |
| Jun 4, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 27 min |
| Jun 4, 9:06 PM CDT | Special Weather Statement | DMX | Hardin, Story | 54 min |
| Jun 4, 10:01 PM CDT | Special Weather Statement | DMX | Hardin | 44 min |
| Jun 4, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 47 min |
| Jun 4, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 40 min |
| Jun 5, 12:30 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 45 min |
| Jun 5, 12:55 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 50 min |
| Jun 5, 1:15 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 45 min |
| Jun 5, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 32 min |
| Jun 5, 1:33 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas, Webster | 27 min |
| Jun 5, 2:02 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more | 43 min |
| Jun 5, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 48 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 45 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 45 min |
| Jun 5, 3:17 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Webster | 43 min |
| Jun 5, 3:22 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 21 min |
| Jun 5, 3:34 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin | 41 min |
| Jun 5, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 45 min |
| Jun 5, 4:12 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Guthrie, Madison, Polk, Story | 48 min |
| Jun 5, 4:35 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 40 min |
| Jun 5, 5:07 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Madison, Marion, Polk and 1 more | 38 min |
| Jun 5, 5:40 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more | 50 min |
| Jun 5, 6:27 AM CDT | Special Weather Statement | DMX | Wapello | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.